Alert archive / North Carolina / Wind Advisories in 2024
Wind Advisory 5, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Sep 16, 2024, 9:37 AM EDT for 17 counties in North Carolina. It took effect at Sep 16, 2024, 12:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2024, 9:37 AM EDT (13:37 UTC)
- In effect from
- Sep 16, 2024, 12:00 PM EDT
- Expired
- Sep 17, 2024, 2:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Raleigh, NC
Counties Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wake County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS72 KRAH 161337 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 937 AM EDT Mon Sep 16 2024 NCZ038>042-078-170600- /O.NEW.KRAH.WI.Y.0005.240916T1600Z-240917T0600Z/ Davidson-Randolph-Chatham-Wake-Johnston-Wayne- Including the cities of Selma, Pittsboro, Archdale, Smithfield, Cary, Knightdale, Clayton, Lexington, Wake Forest, Thomasville, Asheboro, Goldsboro, Apex, Siler City, and Raleigh 937 AM EDT Mon Sep 16 2024 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 15 to 20 mph with gusts up to 35 mph expected. Sporadic wind gusts of 40 mph will be possible. * WHERE...Chatham, Davidson, Johnston, Randolph, Wake, and Wayne Counties. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. * ADDITIONAL DETAILS...Saturated soils from prior rainfall may result in additional downed trees and power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ NCZ073>077-083>086-088-089-170600- /O.NEW.KRAH.WI.Y.0005.240916T1600Z-240917T0600Z/ Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- Including the cities of Fayetteville, Lillington, Troy, Raeford, Pinehurst, Spring Lake, Carthage, Camp Mackall, Erwin, Laurinburg, Wadesboro, Dunn, Sanford, Hope Mills, Angier, Wagram, Southern Pines, Roseboro, Rockingham, Albemarle, Polkton, Ellerbe, Buies Creek, Clinton, and Aberdeen 937 AM EDT Mon Sep 16 2024 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 15 to 20 mph with frequent gusts 35 to 45 mph expected. * WHERE...Southern Coastal Plain, Sandhills, and southern Piedmont. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ AS
2 follow-up statements
887 WWUS72 KRAH 161913 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 313 PM EDT Mon Sep 16 2024 NCZ038>042-078-170600- /O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/ Davidson-Randolph-Chatham-Wake-Johnston-Wayne- Including the cities of Selma, Pittsboro, Archdale, Smithfield, Cary, Knightdale, Clayton, Lexington, Wake Forest, Thomasville, Asheboro, Goldsboro, Apex, Siler City, and Raleigh 313 PM EDT Mon Sep 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 15 to 20 mph with gusts 30 to 40 mph. * WHERE...Chatham, Davidson, Johnston, Randolph, Wake, and Wayne Counties. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. && $$ NCZ073>077-083>086-088-089-170600- /O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/ Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- Including the cities of Fayetteville, Lillington, Troy, Raeford, Pinehurst, Spring Lake, Carthage, Camp Mackall, Erwin, Laurinburg, Wadesboro, Dunn, Sanford, Hope Mills, Angier, Wagram, Southern Pines, Roseboro, Rockingham, Albemarle, Polkton, Ellerbe, Buies Creek, Clinton, and Aberdeen 313 PM EDT Mon Sep 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 10 to 20 mph with frequent gusts 35 to 45 mph expected. Sporadic gusts up to 50 mph will be possible. * WHERE...Southern Coastal Plain, Sandhills, and southern Piedmont. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AS
789 WWUS72 KRAH 162346 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 746 PM EDT Mon Sep 16 2024 NCZ038>042-078-170100- /O.CAN.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/ Davidson-Randolph-Chatham-Wake-Johnston-Wayne- Including the cities of Lexington, Asheboro, Siler City, Cary, Smithfield, Thomasville, Pittsboro, Clayton, Apex, Raleigh, Archdale, Goldsboro, Selma, Wake Forest, and Knightdale 746 PM EDT Mon Sep 16 2024 ...WIND ADVISORY IS CANCELLED... The threat for gusts over advisory criteria has ended. However, these locations may still experience gusts of up to 30 mph at times through 2 AM. $$ NCZ073>077-083>086-088-089-170600- /O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/ Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- Including the cities of Pinehurst, Ellerbe, Lillington, Carthage, Raeford, Hope Mills, Angier, Southern Pines, Polkton, Wadesboro, Troy, Wagram, Dunn, Clinton, Laurinburg, Rockingham, Buies Creek, Fayetteville, Camp Mackall, Sanford, Spring Lake, Aberdeen, Roseboro, Albemarle, and Erwin 746 PM EDT Mon Sep 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...Northeast winds 10 to 20 mph with gusts up to 40 mph. * WHERE...A portion of central North Carolina. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured outdoor objects. Tree limbs could be blown down and result in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NTL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Sep 16, 7:20 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 16, 7:20 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 720 AM EDT Mon Sep 16 2024 .SYNOPSIS... An area of low pressure centered southeast of Charleston SC early this morning will drift toward the Carolina coast and move onshore late this afternoon. This system will linger and gradually dissipate across the western Carolinas through mid week. A broad upper low will linger across the Southeast through the work week. && .NEAR TERM /THROUGH TUESDAY/... As of 415 AM Monday... * A strengthening area of low pressure will bring periods of rain, heavy at times, to central NC through tonight with a swath of 2 to 5 inches of rain across the southern Coastal Plain and the Sandhills including Fayetteville with localized amounts in excess of 6 inches possible. * The rain will become widespread later this morning and this afternoon and continuing into the evening resulting in a difficult evening commute home. * Winds will increase today across central NC and with gusts as strong as 30 to 40 mph at times. * There is a limited risk of a few tornadoes across the Coastal Plain this afternoon and evening, the greatest risk to the east of Fayetteville and Smithfield. Surface low pressure centered about 100 miles southeast of Charleston SC early this morning is forecast to track northwest and slowly deepen as the circulation center moves toward the northern SC coast. The system remains rather sheared and the latest info from NHC notes that the center lacks definition. Latest satellite imagery shows the bulk of deep convection to the north and east of the circulation center. Lightning data also shows an asymmetric structure with a few deeper bursts of convection to the northeast of the circulation center. Given some NWP inconsistency including the GFS which was an outlier and the weak structure of the system there still remains considerable uncertainty on whether the system will be able to become a tropical cyclone or subtropical cyclone before landfall. There is also some uncertainty regarding the track of the storm center but the latest guidance from NHC brings the center of the system across the northern SC coast late this afternoon and then continuing to the northwest into western NC/upstate SC by Tuesday evening. This timing and track would spread multiple hazards across central NC during the next 24 hours. As the system moves inland, widespread heavy rain and the strongest winds will shift across the Piedmont this evening and into western NC late tonight. More scattered precipitation and decreased winds are expected on Tuesday. Flooding threat: A swath of 2-5 inches with locally higher amounts of around 6 inches is possible across the southern Coastal Plain and Sandhills. Isolated to scattered flash flooding still appears to be the primary threat with this system, especially in urban and poor drainage locations. Short term rain rates will be the main discriminator in whether flash flooding occurs, right now the greatest risk of flash flooding is to the south of Goldsboro, Raleigh, and Greensboro. Wind/Severe threat: A tight pressure gradient will strengthen today as the surface low deepens a bit and moves inland. Northeast winds will increase with sustained winds of 15-20 mph this afternoon and evening with gusts between 30-40 mph at times. At this point, confidence is too low in frequent gusts over 40 mph, so have opted not to issue a Wind Advisory. There remains a conditional risk in a few thunderstorms becoming strong enough to take advantage of more favorable hodographs this afternoon. Much of this will depend on the evolution of the environment in the short term and in localized areas. For now, SPC has kept the marginal risk area unchanged and kept it focused on the Coastal Plain. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 245 AM Monday... Upper level closed low over the Mid-Atlantic region will slowly lift to the northeast Wednesday becoming more of a trough over the eastern US later in the week. While the low is lifting to the northeast, a broad upper level ridge is building across the southern plains and into the Lower MS valley. At the surface, models are showing the remnants of the surface low generally to the west of the region but lingering showers and storms will be possible Tuesday night and Wednesday especially in the western half of the CWA. Skies are expected to remain cloudy for much of the Piedmont with the Sandhills and portions of the Coastal plain scattering out Wednesday afternoon. Although with all the moisture still in place, afternoon isolated showers and storms could develop with daytime heating. For now have 30-40% PoPs across the region Wednesday afternoon and early evening. Temperatures Tuesday night will be in the mid to upper 60s across the region with a few cooler spots in the low 60s. Highs Wednesday will be a little tricky on depending how much clearing will occur in the south especially, have temps ranging from upper 70s in the NW Piedmont to low/mid 80s in the Sandhills and southern Coastal Plain. Wednesday night temperatures will be once again above average with overnight lows similar to Tuesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 245 AM Monday... The remnants of a low pressure system currently off the SC coast will continue to affect central NC late this week with tropical moisture and above-climo precipitation chances, highest during the day with peak heating/instability. However, there remains considerable uncertainty on the low's track and placement, with the latest GFS bringing the surface low north to off the northern Mid- Atlantic coast by Thursday, while the ECMWF keeps it farther south in the Carolinas. In any case, above-normal PW values look to linger, especially if the ECMWF verifies. Looking aloft, mid/upper troughing will be extended down the Eastern Seaboard. While confidence on exact coverage and amounts is still low, this supports a continued wet and unsettled pattern, with POPs in the 20 to 45% range (lowest SW, highest NE) on Thursday. Given multiple days of locally heavy rain will have occurred before that, there may be some more localized flooding concerns. Additional showers and storms will be possible on Friday, though coverage should trend downward as the mid/upper trough begins to weaken. High temperatures on Thursday and Friday will be in the mid- 70s to lower-80s while lows will range from lower-60s to upper-60s, as the diurnal range is kept down by the clouds and precipitation. Models show a mid/upper low closing off again and moving back down into the Southeast US this weekend. However, POPs are only in the slight to low chance range as surface high pressure ridges down from New England and brings in some drier air. This will also keep high temperatures at least slightly below normal given the possible CAD signal. && .AVIATION /11Z MONDAY THROUGH FRIDAY/... As of 720 AM EDT Monday... A developing surface low southeast of the SC coast early this morning will track northwest toward the northern SC coast by this afternoon. As this system draws closer, widespread MVFR CIGS will lower further and areas of rain and showers will spread northwest into central NC later during the morning with a period of widespread showers and thunderstorms with IFR CIG and VSBY restrictions at times spreading into central NC during the late morning and afternoon and continuing into the evening. The worst conditions are apt to move across the KFAY terminal between about 15Z and 03Z and across the KRDU, KGSO and KINT terminals between 18Z and 03Z. The widespread heavy rain will begin to shift northwest of the area toward 06Z. Widespread IFR stratus is expected to develop across the area late tonight. In addition to the reduced CIGS and VSBYS, northeast winds at 10-15 kts with a few gusts to 20kts early this morning will increase to northeasterly at 15 to 20 kts with gusts in excess of 30kts at times this afternoon and evening. In addition, there is the potential periods of LLWS this afternoon and evening, focused initially near the KFAY terminal after 16Z and then spreading northwest to KRDU, KGSO and KINT after around 20Z. Outlook: As the surface low weakens and lifts into western SC and NC, the widespread rain and gusty winds will relax on Tuesday and especially Tuesday night. However, a large mid and upper level vortex will persist across the Southeast and mid-Atlantic through the work week leading to the potential for a prolonged period of possibly adverse aviation conditions in considerable cloudiness, lowered CIGS and reduced VSBYS in convection. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 AM EDT this morning through Tuesday morning for NCZ007>011-021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...CA LONG TERM...Danco AVIATION...Blaes
Hazardous weather outlook, Sep 16, 5:22 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 522 AM EDT Mon Sep 16 2024 NCZ011-026>028-041>043-077-078-086-088-089-170930- Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne- Hoke-Cumberland-Sampson- 522 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and breezy conditions may lead to scattered flash flooding and sporadic power outages. There is a limited risk of an isolated tornado this afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>010-021>025-038>040-073>076-083>085-170930- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson- Richmond-Scotland- 522 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and breezy conditions may lead to scattered flash flooding and sporadic power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:53 PM EDT | Areal Flood Advisory | RAH | Cumberland | 99 min |
| Sep 16, 1:41 PM EDT | Areal Flood Advisory | RAH | Durham, Harnett, Johnston, Wake | 3 hr |
| Sep 16, 2:32 PM EDT | Flash Flood Warning | RAH | Cumberland | 7 hr |
| Sep 16, 3:26 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 6 hr |
| Sep 16, 4:04 PM EDT | Flash Flood Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more | 8 hr |
Nearby
Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.